Michigan, 2002

Damaging Wind in Michigan, July 30, 2002

July 30, 2002 · NWS GRR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 30, 7:54 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 30, 7:54 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT TUE JUL 30 2002

CURRENTLY A CLUSTER OF THUNDERSTORMS EXISTS OVER CENTRAL
AND NORTHERN WISCONSIN.  MSAS DATA SHOWS THE BEST PRESSURE
FALLS EAST OF THE SYSTEM...WHICH SUGGESTS THAT IT WILL
CONTINUE ROLLING EAST.  THE COMBINATION OF CONVERGENT MOIST
LOW LEVEL FLOW...AND DIVERGENT UPPER LEVEL FLOW...WHICH IS
DRIVING THE COMPLEX...IS PROJECTED BY THE RUC TO MAINTAIN
ITSELF PAST MIDNIGHT.  A CHANNEL OF VERY UNSTABLE(ELEVATED)
AIR IS FORECASTED BY THE RUC TO MOVE INTO THE NORTHWEST QUARTER OF
LOWER MICHIGAN PAST MIDNIGHT.  ALL THIS SUGGESTS THAT  THE
STORMS HAVE THE POTENTIAL TO HOLD TOGETHER AS THEY CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT.  THE STORM PREDICTION
CENTER HAS NOW PLACED PARTS OF LOWER MI...IN THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS TONIGHT.  WILL INCREASE THE PROBABILITIES
OF RAINFALL ACROSS MY NORTHERN  FOR TONIGHT.  WILL ADD A CHANCE
FOR SOUTHERN COUNTIES.

.GRR...NONE.

MJS

In the hours before

Special weather statement, Jul 30, 8:00 PM EST, 2 hours 50 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT TUE JUL 30 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
SOME SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT NORTH AND WEST
OF A LINE FROM MUSKEGON COUNTY... TO ISABELLA COUNTY.  DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

DISCUSSION...
SEVERE THUNDERSTORMS DEVELOPING ALONG A WARM FRONT IN CENTRAL AND
NORTHERN WISCONSIN THIS EVENING...ARE FORECASTED TO CROSS CENTRAL
AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT.  THERE IS A POTENTIAL
FOR SOME OF THESE STORMS TO MAINTAIN SEVERE LEVELS AS THEY TRACK
INTO NORTHWESTERN LOWER MICHIGAN AFTER MIDNIGHT.  THUS...THE STORM
PREDICTION CENTER HAS PLACED THE NORTHWEST QUARTER OF LOWER MICHIGAN
IN THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH
SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT AND
THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION... AND SEVERE
WEATHER WILL BE A POSSIBILITY. DRY WEATHER IS FORECAST FRIDAY INTO
EARLY SATURDAY... THEN ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN
BY LATE IN THE DAY SATURDAY.

MEADE MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 30, 10:50 PM EST
Where
Mason County, Scottville
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.283

An isolated severe thunderstorm during the late evening hours blew down several trees and power lines in Scottville and Ludington (Mason county).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314485.